Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 65, NWS Las Vegas, NV

July 17, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2018, 5:22 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 5:22 PM MST (00:22 UTC)
Expired
Jul 17, 2018, 8:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 137 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS55 KVEF 180022
FFWVEF
AZC015-180315-
/O.NEW.KVEF.FF.W.0065.180718T0022Z-180718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
522 PM MST TUE JUL 17 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 815 PM MST.

* At 521 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Diamond Creek Campground. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Diamond Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3584 11333 3583 11332 3582 11333 3559 11334
      3555 11349 3577 11361 3589 11332 3586 11331

$$

Outler
2 follow-up statements
217 
WGUS75 KVEF 180104
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
604 PM MST TUE JUL 17 2018

AZC015-180315-
/O.CON.KVEF.FF.W.0065.000000T0000Z-180718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
604 PM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 603 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain near Diamond Creek Campground.  Radar estimates of between a 
half inch...to as much as two inches of rain have fallen in the 
area. Flash Flooding remains possible through the evening. 

Some locations that will experience flooding include...
Diamond Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3584 11333 3583 11332 3582 11333 3559 11334
      3555 11349 3577 11361 3589 11332 3586 11331

$$

Outler
832 
WGUS75 KVEF 180307
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
807 PM MST TUE JUL 17 2018

AZC015-180317-
/O.EXP.KVEF.FF.W.0065.000000T0000Z-180718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
807 PM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
815 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3584 11333 3583 11332 3582 11333 3559 11334
      3555 11349 3577 11361 3589 11332 3586 11331

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:31 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
231 PM PDT Tue Jul 17 2018

.SYNOPSIS...Hot and humid conditions will continue through mid week
with thunderstorms possible across much of the forecast area
through the end of the week, especially in the higher terrain.
&&

.SHORT TERM...through Thursday night.

Two primary weather features influencing our weather are high
pressure currently centered over the central California coastline
and an inverted trough moving across southern Arizona and northern
Mexico. Overnight, the high pressure center moves inland over
central California and the inverted trough pushes into southern
California. Any storms that survive or develop overnight, will
generally move to the southwest across Mohave County and southern
San Bernardino County. The last several runs of the HRRR has trended
away from bringing storms out of Lincoln County into Clark County.
Left a chance of showers/storms in the Spring Mountains and Sheep
Range this evening but kept the Las Vegas Valley dry based on the
latest HRRR forecast.

On Wednesday, high pressure shifts east into central Nevada while
the inverted trough lifts northwest across San Bernardino County.
This track will bring higher moisture and increasing instability
across the Sierra and Inyo County. More than sufficient moisture and
weak instability elsewhere will give most areas a chance of showers
and storms Wednesday afternoon/evening with the possible exception
of San Bernardino County which will lie in an unfavorable region of
downward motion behind the trough.

The high is forecast to re-position over the four corners area on
Thursday with a general southeasterly flow setting up across the
forecast area. Any embedded disturbances or decaying MCS that form
south-southeast of our area Wednesday night could become a player
influencing convective activity Thursday.

An Excessive Heat Warning is in effect through Wednesday evening for
the Owens Valley and Esmeralda County with a Excessive Heat Advisory
in effect for the White Mountains of Inyo County. Hot and humid
conditions are expected with sky conditions and temperatures greatly
influenced by the amount of clouds spread across the region from
decaying overnight convection.

.LONG TERM...Friday through Tuesday.

By FRI, an upper level trough over NW Canada and the NW Pacific will
help nudge the ridge overhead eastward, eventually moving it over
New Mexico and Texas by Saturday. The eastward propagation of the
high should result in some mid-level dry air off the SoCal coast to
filter in across southwestern portions of our CWA FRI-SAT. However,
lingering low level moisture combined with daytime heating will
still allow for thunderstorms to develop mainly along higher terrain
through the weekend. By SUN-MON, models are now shifting the high
pressure back across the southwest and over Arizona. This westward
propagation will increase temps and continue to keep thunderstorms
chances mainly focused over the higher terrain through TUE. Main
threats with any thunderstorm development will be localized
flooding, small hail, and strong to severe outflows capable of
producing damaging winds and blowing dust.

Besides storm chances, expect light winds less than 10-15 mph,
temperatures to increase a degree or two each day and partly sunny
to partly cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon, favoring an easterly direction. Probability
of outflow affecting the terminal this evening is low. CIGs should
remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms across the region
through the remainder of the afteroon with storms likely to persist
through the night along and south of Interstate 40 through southern
California and southwest Arizona. Outside of thunderstorm
influences, winds will follow diurnal trends with speeds of 5-15
knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7
k feet in shower and storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Salmen
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 17, 4:40 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
07/17/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY PUBLIC WORKS REPORTED DW RANCH
            ROAD CLOSED DUE TO FLOODING BETWEEN MILE
            MARKERS 3 AND 5.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:33 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 6:32 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 17, 7:14 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 18, 12:31 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Jul 18, 4:01 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.